Xylazine : The Latest Drug Raising Overdose Rates in the Northeast
What is Xylazine?
Xylazine, a non-opioid animal tranquilizer, is the latest drug raising alarm bells in the nation’s ongoing opioid crisis. Also known as tranq, its primary use as an additive is to prolong fentanyl-induced euphoria. Recent data shows the presence of xylazine in over 90% of opioid samples taken in Philadelphia during the prior year. The surge is likely due to the drug dealing community’s constant need for cheap and easy materials to fill gaps in the drug supply chain and increase their profit margins.
Overdose Rates in the Northeast
We’ve been here before. With each new additive sourced by dealers, we see a corresponding wave of drug overdose, and drug overdose related deaths. In Pennsylvania, the number of fatalities linked to xylazine jumped nearly 25% over a five-year span.
There’s a great deal of concern over the rapid onset and long-lasting effects of xylazine. Users of the drug report being left unconscious for hours, some with little or no time between injection and sedation. In this state, they’re vulnerable not only to death from overdose, but a host of other dangers, including exposure, theft, sexual assault, or other forms of physical violence.
There have been a number of attempts to pilot supervised injection site programs in a number of states and cities. Most recently, California and Massachusetts saw their proposals fall short. These sites would give users a safe, clean, and secure environment for their drug use, and, in the event of overdose, immediate access to a team of specialists trained in harm reduction strategies.
Law enforcement officials in particular worry that supervised injection sites give the appearance of sanctioning illicit drug use, and that the crisis would be better served by focusing efforts on getting addicts into treatment. Data from countries with expanded programs does show an increase in treatment numbers, but further study is required before drawing conclusions.
What To Do If Someone Overdoses on Xylazine
An overdose doesn’t have to end in fatality and knowing how to respond in this situation is often what makes the difference. Xylazine works by slowing your breathing, heart rate and blood pressure. Taking it with other central nervous system depressants carries a high risk of death. What’s more, because it’s not an opioid, naloxone (or narcan) is not an effective tool for reversing overdose. It’s always best to take any drugs in a series of smaller doses and in the company of someone you’re confident will take the necessary steps if things go sideways.
If someone around you is experiencing an overdose, always call 9-1-1 before moving on to harm reduction measures. With opioids, administering naloxone is usually enough to get past the immediate danger, buying the victim critical minutes until emergency responders arrive on scene. The same treatment won’t always work for someone also taking xylazine, or it needs a little help to get started. After giving naloxone, quickly turn your attention back to the person and check their breathing. Respiratory failure is a very real danger with xylazine, potentially leading to brain damage from a lack of oxygen, and death. You will need to begin performing rescue breathing procedures immediately, in hopes of getting the lungs back up and running, if they are to have any chance of surviving intact.
Getting Help for Drug Addiction at Daybreak
Waking up after an overdose is an incredibly disorienting experience. It takes a little time to figure out where you are or what happened, and the answers you get aren’t always the answers you want to hear. Consider yourself fortunate if there are no permanent physical or psychological consequences. And let it be the last time, before your luck runs out.
The recovery programs at Daybreak Treatment Solutions in Bucks County, Pennsylvania offer relief from your substance use disorders. Let one of our addiction specialists answer all your questions and show you it works. Join us at DayBreak, where you or your loved ones never have to use again. Get in touch with us today at (844) 695-0083.